Hail, Marion
- When
- July 8, 5:20 AM CST
- Where
- Marion County, 0.54 mi W of Peabody
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.170, -97.110
Isolated, early morning thunderstorms developed across Central and Southeast Kansas on the morning of July 8th, 2009. The storms tracked slowly to the south and southeast producing a couple of isolated reports of hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Isolated, early morning thunderstorms developed across Central and Southeast Kansas on the morning of July 8th, 2009. The storms tracked slowly to the south and southeast producing a couple of isolated reports of hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 8, 4:47 AM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 547 AM CDT WED JUL 8 2009 .AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MUCH AS WAS EXPECTED TSRA INCREASING IN BOTH COVERAGE & INTENSITY OVER CNTRL & SC KS PRIMARILY ALONG THE I-135 CORRIDOR WHERE ALIGNED WITH ELEVATED SW MOISTURE ADVECTION ENHANCED BY SWLY 35KT LOW-LEVEL JET IMPINGING ON THESE AREAS. FOR NOW HAVE ASSIGNED VCTS TO ALL CNTRL & SC KS TERMINALS TIL LATE MORNING BY WHICH TIME LOW- LEVEL JET WILL HAVE WEAKENED. OTHERWISE...ALL TERMINALS TO REMAIN IN VFR STATUS THROUGHOUT 08/12Z TAF CYCLE. && .PREV DISCUSSION... /ISSUED 352 AM CDT WED JUL 8 2009/ DISCUSSION... FORECAST CHALLENGES...ELEVATED CONVECTION THE NEXT COUPLE OF MORNINGS...THEN MAX TEMPERATURES/HEAT THE REST OF THE WEEK. SIMILAR TO YESTERDAY MORNING...THE MID LEVEL BAROCLINIC ZONE HAS BECOME ACTIVE WITH A FEW AREAS OF CONVECTION FROM WEST CENTRAL KANSAS INTO NEBRASKA. THE NAM HAS HAD A BETTER TRACK RECORD THE PAST COUPLE OF DAYS WITH THIS ELEVATED CONVECTION WHICH SUGGESTS IT WILL IMPACT ABOUT THE WESTERN HALF OF THE FORECAST AREA THROUGH MIDDAY. EXPECT THE CONVECTION MOVING SOUTH ALONG THE MISSOURI RIVER INTO NORTHWEST MISSOURI AND NORTHEAST KANSAS WILL REMAIN NORTHEAST OF THE FORECAST AREA BEFORE DISSIPATING LATE THIS MORNING...HOWEVER ISOLATED CONVECTION MAY DEVELOP WHERE ACCAS CURRENTLY DEVELOPING IN SOUTHEAST KANSAS...SO WILL INSERT ISOLATED MENTION THERE. THERE IS SOME CONCERN SIMILAR TO YESTERDAY...THAT REMNANT DEBRI AND SHALLOW OUTFLOW IN THE WAKE OF THE MORNING CONVECTION MAY STUNT MAX TEMPERATURE POTENTIAL THIS AFTERNOON...AND MAY TWEAK THEM DOWN A TAD IN SOME AREAS. THE NAM IS SUGGESTIVE FOR A REPEAT PERFORMANCE FOR ELEVATED CONVECTION A BIT FURTHER EAST ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS EARLY THURSDAY MORNING. MUCH WARMER MID LEVEL TEMPS LOOK TO ADVECT AND CAP AREAS TO THE WEST...WITH A STRONGER LOW LEVEL JET LIKELY TO OVERCOME WEAKER CAPPING ACROSS PARTS OF EASTERN KANSAS. FORECAST COLLABORATION ALLOWED A COMPROMISE...AND WILL INSERT SLIGHT CHANCE FOR AREAS GENERALLY EAST OF THE TURNPIKE THURSDAY MORNING. OTHERWISE...THE RETURN TO MORE SUMMER-LIKE HEAT WILL BE THE MAIN STORY TO CLOSE OUT THE WEEK. ALTHOUGH MAX TEMPS HAVE COME UP A BIT SHORT OF EXPECTATIONS THE PAST FEW DAYS THE POTENTIAL FOR CENTURY TYPE READINGS STILL LOOK LIKELY FOR THURSDAY AND FRIDAY. THE SOUTHWARD SAGGING SURFACE BOUNDARY MAY BECOME PROBLEMATIC FOR AREAS ALONG I-70 IN CENTRAL KANSAS ON FRIDAY AND MORE SO ACROSS SOUTHEAST AND SOUTH CENTRAL KANSAS ON SATURDAY. THE NAM SUGGESTS THAT MAXS COULD GET VERY HOT ON FRIDAY AFTERNOON...WITH MAXS TOPPING 105F ACROSS PARTS OF SOUTH CENTRAL KANSAS. ALTHOUGH DEWPOINTS WILL INCREASE A BIT...WE MAY BE SPARED THE OPPRESSIVE TYPE READINGS WITH THIS HEAT. HOWEVER HEAT INDICES ARE STILL LIKELY TO HOVER AROUND 105F WHICH MAY REQUIRE A HEAT HEADLINE IF CONFIDENCE INCREASES ON THIS. DARMOFAL AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU VFR CONDITIONS WILL PERSIST NEXT 24 HOURS. WILL MAINTAIN A CB CLOUD GROUP AT RSL/SLN/HUT/ICT DURING THE EARLY AM HOURS. THE NAM- WRF CONTINUES TO PROG ISENTROPIC LIFT LATE TONIGHT INTO WED AM ON THE 310-315K SURFACES ACROSS WRN/CNTRL KS WITHIN THE PERSISTENT N-S MID-LEVEL BAROCLINIC ZONE. SO EVEN IF CONVECTION OVER THE HI PLAINS DOES NOT MAKE IT TO OUR AREA...CONVECTION MAY INITIATE OVER OUR WRN COUNTIES DURING THE EARLY AM HOURS. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 94 73 101 76 / 20 10 10 10 HUTCHINSON 95 71 101 74 / 20 10 10 10 NEWTON 93 72 100 75 / 20 10 10 10 ELDORADO 92 72 99 76 / 20 20 10 10 WINFIELD-KWLD 94 72 100 76 / 20 10 10 10 RUSSELL 96 72 102 72 / 20 10 10 10 GREAT BEND 96 71 101 73 / 20 10 10 10 SALINA 94 73 102 74 / 20 10 10 10 MCPHERSON 94 71 101 74 / 20 10 10 10 COFFEYVILLE 92 71 98 75 / 10 10 20 10 CHANUTE 91 70 97 74 / 10 10 20 10 IOLA 90 70 97 74 / 10 10 20 10 PARSONS-KPPF 91 70 97 75 / 10 10 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 531 AM CDT WED JUL 8 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-090945- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 531 AM CDT WED JUL 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY BECOME ISOLATED TO WIDELY SCATTERED ACROSS THE AREA THIS MORNING. SEVERE WEATHER IS NOT EXPECTED. HOWEVER A FEW STRONG STORMS WITH DIME SIZE HAIL WILL BE POSSIBLE...FOR AREAS GENERALLY ALONG AND WEST OF A SALINA TO EL DORADO TO SEDAN LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY MORNING...FOR AREAS MAINLY EAST OF THE TURNPIKE. A FEW STORMS COULD BE STRONG PRODUCING DIME SIZE HAIL. HEAT INDICES WILL CLIMB INTO THE 100 TO 105 DEGREE RANGE ACROSS MOST OF THE AREA ON THURSDAY AND FRIDAY AFTERNOON...AND MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON SATURDAY AND SUNDAY AFTERNOON. THIS HEAT MAY CONTINUE ACROSS MUCH OF THE AREA INTO EARLY NEXT WEEK. BESIDES THE HEAT...THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS OVER THE WEEKEND...MAINLY ACROSS CENTRAL KANSAS. CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO EARLY NEXT WEEK...MAINLY ACROSS SOUTHEAST KANSAS. ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/BILLINGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 601 AM CDT WED JUL 8 2009 KSZ052-068-069-081130- BUTLER-HARVEY-MARION- 601 AM CDT WED JUL 8 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER...HARVEY AND MARION COUNTIES... AT 600 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR PEABODY...OR 13 MILES NORTHEAST OF NEWTON AND MOVING SOUTHEAST AT 15 MPH. PENNY TO NICKEL SIZED HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN NORTHEASTERN HARVEY...NORTHWESTERN BUTLER AND SOUTHERN MARION COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. ES
The Wichita radar (KICT), 64 km away, was scanning. The volume nearest the first event began at 11:19 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186192, 186193.